Pharmaceutical Fatties: Prescription Drugs That Make You Gain Weight
With a population in which approximately 70 percent of people are overweight, you may be surprised to know that some of the medications being used to treat the conditions associated with obesity could cause further weight gain. That’s right – there are certain prescription drugs that pack on pounds. Keep reading to find out if you’re taking one or more of them.
Diseases of the Overweight and Obese
While these conditions are in no way limited to strictly the obese population, it has long been known that obesity greatly increases your risk of conditions such as high blood pressure, diabetes, depression, and more. Many of the medications prescribed to treat these conditions have side effects of which include weight gain . . . causing a vicious cycle that few people can escape.
Is Your Prescription Making You Fat?
The following is a list of some very common prescription medications used to treat the various conditions above.
Depression and other mental illness: Tricyclic antidepressants such as Elavil, Endep, Vanatrip (amitriptyline), as well as Prozac, Paxil, Thorazine, Zypeexa, and Depakote.
Diabetes: Insulin, Diabinese, and Insulase.
High blood Pressure: Beta blockers such as Tenormin.
Allergies: Allegra and other allergy medications containing diphenhydramine.
Birth control: Various oral birth control pills.
Cancer: Tamoxifen, Femara, and Decadron.
Rheumatism and Inflammation: Steroids and cortisteroids.
What You Can Do About It
The vicious cycle can be broken by taking some precautions; the first being to do your homework on anything prescribed by asking questions about potential side effects and risks. Also, monitor yourself when you start a new medication and talk to your doctor if you find yourself feeling increasingly ravenous, or if you gain five pounds or more. Weighing yourself every morning once you start a prescription may help you to pick up on the problem sooner.
Even if a medication is working well for you (aside from the weight gain), you should still speak to your doctor about alternatives. Weight gain could aggravate your condition or lead to various other conditions over time. Your doctor may even be able to simply adjust your dose to keep your weight in check. And, in cases where going off or adjusting the medication isn’t an option, then reducing your caloric intake by as little as 100 to 200 calories, or increasing your activity level, could do the trick.
Ultimately, you’ll want to speak to your doctor if you think that your medication could be making you gain weight. The sooner that you do, the faster you will be able to start doing something about it and get back on the road to better health.